Alert archive / New York / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 70, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at Aug 9, 2001, 5:45 PM EDT for Herkimer County, New York. It was in force for 45 min. 10 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 9, 2001, 5:45 PM EDT (21:45 UTC)
- Expired
- Aug 9, 2001, 6:30 PM EDT
- In force
- 45 min
- Issued by
- NWS Albany, NY
- Area
- Whole counties
County Herkimer County, NY
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 5:50 PM EDT | Thunderstorm Wind | Russia, NY | |
| Aug 9, 6:00 PM EDT | Thunderstorm Wind | Poland, NY | |
| Aug 9, 6:00 PM EDT | Thunderstorm Wind | Newport, NY | |
| Aug 9, 6:05 PM EDT | Thunderstorm Wind | Ohio, NY | |
| Aug 9, 6:05 PM EDT | Hail 1.5 | Newport, NY | |
| Aug 9, 6:05 PM EDT | Hail 2 | Poland, NY | |
| Aug 9, 6:15 PM EDT | Thunderstorm Wind | Norway, NY | |
| Aug 9, 6:20 PM EDT | Thunderstorm Wind | Fairfield, NY | |
| Aug 9, 6:25 PM EDT | Thunderstorm Wind | Salisbury, NY | |
| Aug 9, 6:35 PM EDT | Thunderstorm Wind | Dolgeville, NY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 9.8 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 310 J/kg
- Mixed-layer CIN
- -226 J/kg
- Mixed-layer LCL
- 1253 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 124 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
922 WUUS51 KALY 092145 SVRALY NYC043-092230- BULLETIN - EAS ACTIVATION REQUIRED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ALBANY NY 545 PM EDT THU AUG 9 2001 THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN HERKIMER COUNTY IN CENTRAL NEW YORK * UNTIL 630 PM EDT * AT 536 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR POLAND...OR ABOUT 12 MILES NORTH OF UTICA...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... OHIO AND FAIRFIELD AT 550 PM EDT BLACK CREEK RESERVOIR AT 555 PM EDT NOBLEBORO AT 605 PM EDT * OTHER LOCATIONS IN THE WARNING INCLUDE POLAND...NORTHWOOD... NEWPORT...MIDDLEVILLE...GRANT AND COLD BROOK THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND VERY HEAVY RAIN. PEOPLE OUTSIDE SHOULD MOVE TO A SUBSTANTIAL SHELTER NOW. INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:05 PM EDT, 3 hours 40 minutes earlier.
Area forecast discussion, Aug 9, 2:05 PM EDT, 3 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 205 PM EDT THU AUG 9 2001 SFC RDG CONTS ACRS APLCNS WITH DOWNSLOPE PERMITTING TEMP TO SLIDE UP TO 96F AT KPOU AND 95F AT SALT PT /DUTCHESS CO/. UPSTREAM SFC DWPNTS AS ELEVATED AS 80F AT KMDT. MDT PRES GRAD SETTING UP NR LK ERIE...THUS MAY NEED TO ADD A FEW DEG TO MOS MIN TEMPS. EVIDENCE OF LK BREEZE PER CELL SPROUTING IN OSWEGO CO NR KFZY. STG TEMP GRAD WITH CDFNT FM UPR MI-CNTRL KS. MODELS SHOW PRE-FNTL CONVECTION RCHG NW HLF OF DIST GENERALLY IN THE 04Z-12Z FRAME...THEN FNT CONTS INTO SE DIST DURG AFTN. WITH H2.5 DIV IN ASSOCN WITH 120 KT JET NR QUE/ONTARIO BDR ARND 06Z...IT SEEMS LOGICAL TO GO WITH THIS SCENERIO AND WL AGAIN HILITE SVR WX POTENTIAL...THEN AVN RUN SHOWS SOME SLOWING OF FNT ALG ERN SEABOARD FRI NGT...WHICH COULD PRODUCE EVNG CONVECTION IN EXTRM SE...THEN FNT TURNS QSTNRY INTO WEEKEND. MORE IN THE EXTENDED RANGE...REINFORCING CDFNT DROPS THRU MON. MCKINLEY/RCK .ALY...NY ERN/VT EXTRM SRN/MA EXTRM WRN/CT NW...NONE.
In the hours before
Special weather statement, Aug 9, 5:00 PM EDT, 45 minutes before
CTZ001-MAZ001-NYZ032-033-038>043-047>054-058>061-063>066-VTZ013-014- 101000- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 500 PM EDT THU AUG 9 2001 ...STRONG THUNDERSTORMS POSSIBLE ACROSS EASTERN NEW YORK AND WESTERN NEW ENGLAND ON FRIDAY... A COLD FRONT WILL MOVE SOUTHEAST ACROSS NEW YORK AND NEW ENGLAND ON FRIDAY. THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF THIS FRONT. SOME OF THESE STORMS MAY CONTAIN STRONG GUSTY WIND AND LARGE HAIL. AS THE COLD FRONT APPROACHES THE ST. LAWRENCE VALLEY OVERNIGHT...THERE IS A POSSIBILITY THAT A FEW STRONG TO SEVERE STORMS MAY DEVELOP ACROSS THE SOUTHERN ADIRONDACKS BETWEEN MIDNIGHT AND DAWN. HOWEVER...A MORE SIGNIFICANT THREAT FOR SEVERE WEATHER EXISTS DURING THE DAY ON FRIDAY. DAYTIME HEATING AND HIGH DEWPOINTS WILL COMBINE WITH STRONG WINDS IN THE UPPER ATMOSPHERE TO PRODUCE A THREAT FOR SEVERE STORMS...WITH DAMAGING WINDS AND LARGE HAIL...WHICH WILL DEVELOP AHEAD OF THE FRONT DURING THE DAY. TO THE NORTH AND WEST OF THE CAPITAL DISTRICT...THE THREAT FOR SEVERE WEATHER WILL BE GREATEST FROM LATE MORNING THROUGH EARLY AFTERNOON. FROM THE CAPITAL DISTRICT SOUTH AND EAST...THE SEVERE WEATHER WILL BE GREATEST DURING THE AFTERNOON HOURS. THE FRONT IS FORECAST TO BE THROUGH THE REGION BY EARLY EVENING.
The office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 5:52 PM EDT | Tornado Warning | ALY | Herkimer | 23 min |
| Aug 9, 6:15 PM EDT | Tornado Warning | ALY | Fulton, Herkimer | 30 min |
| Aug 9, 7:29 PM EDT | Severe Thunderstorm Warning | ALY | Saratoga, Schenectady | 61 min |
| Aug 9, 7:36 PM EDT | Severe Thunderstorm Warning | ALY | Warren | 24 min |
| Aug 9, 7:49 PM EDT | Severe Thunderstorm Warning | ALY | Albany, Rensselaer | 41 min |
Nearby
Severe Thunderstorm Warnings in New York, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.